Alert archive / New Mexico / Flash Flood Warnings in 2006

Flash Flood Warning 34, NWS Albuquerque, NM

August 15, 2006Socorro County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 15, 2006, 3:14 PM MDT for Socorro County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2006, 3:14 PM MDT (21:14 UTC)
Expired
Aug 15, 2006, 6:15 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Socorro County, NM

The radar

The Albuquerque radar (KABX), 109 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2006-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2006-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 152116
FFWABQ
NMC053-160015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
314 PM MDT TUE AUG 15 2006

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SOCORRO COUNTY IN CENTRAL NEW MEXICO

* UNTIL 615 PM MDT

* AT 306 PM MDT...SKYWARN SPOTTERS REPORTED FLASH FLOODING FROM A
  THUNDERSTORM NEAR SOCORRO. THE STORM PRODUCING FLASH FLOODING WAS
  NEARLY STATIONARY WITH HEAVY RUNOFF OCCURRING ON WATER CANYON OR
  NEAR MILE MARKER 152 ON INTERSTATE 25 JUST NORTH OF SOCORRO.

EXTREME FLOWS WILL BE MOVING DOWN WATER CANYON AND OVER TOPPING
SMALLER ARROYOS BETWEEN SOCORRO AND LEMITAR.

LAT...LON 3398 10698 3398 10676 3444 10667 3448 10695

$$
03
2 follow-up statements
000 
WGUS75 KABQ 152150
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
348 PM MDT TUE AUG 15 2006

NMC053-160015-
SOCORRO-
348 PM MDT TUE AUG 15 2006

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR
CENTRAL SOCORRO COUNTY...

AT 342 PM MDT...A THUNDERSTORM WITH HEAVY RAIN HAD MOVED EAST OF 
INTERSTATE 25 NORTH OF SOCORRO. FLASH FLOODING WILL CONTINUE ON
WATER CANYON NEAR MILE MARK 152 ON INTERSTATE 25 EAST TO THE RIO
GRANDE RIVER. WATER CANYON AND DRAINAGE CANALS NORTH OF SOCORRO TO
LEMITAR WILL CARRY DANGEROUS AND HIGH FLOWS THROUGH AT LEAST 615 PM.

* LOCATIONS IMPACTED INCLUDE...
  BERNARDO...
  ESCONDIDA...
  LA JOYA...
  LEMITAR...
  SAN ACACIA...

BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE DANGEROUS FLOWS
IN ARROYOS AND OVER LOW WATER CROSSINGS.

LAT...LON 3398 10698 3398 10676 3444 10667 3448 10695

$$
03
000 
WGUS75 KABQ 152313
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
509 PM MDT TUE AUG 15 2006

NMC053-160015-
SOCORRO-
512 PM MDT TUE AUG 15 2006

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR
CENTRAL SOCORRO COUNTY...

AT 510 PM MDT...HEAVY RAIN HAD ENDED NORTH OF SOCORRO...BUT 
DANGEROUS WATER FLOWS MAY CONTINUE ON WATER CANYON AT ESCONDIDA
NORTH OF SOCORRO FOR SEVERAL ADDITIONAL HOURS WHILE THE UP STREAM
WATER SHED AREAS DRAIN HEAVY RUNOFF. 

ADDITIONAL AREAS OF MODERATE RAIN TO WEST WILL LIKELY MISS THE
WESTERN PARTS OF WATER CANYON THROUGH 7 PM.

* LOCATIONS IMPACTED INCLUDE...
  BERNARDO...
  ESCONDIDA...
  LA JOYA...
  LEMITAR...

DO NOT ATTEMPT TO DRIVE THROUGH FLOODED LOW WATER CROSSINGS. MANY
FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3398 10698 3398 10676 3444 10667 3448 10695

$$
03

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 2:34 PM MDT, 40 minutes earlier.

Area forecast discussion, Aug 15, 2:34 PM MDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
234 PM MDT TUE AUG 15 2006

.DISCUSSION...CONTINUED SHOWERS AND THUNDERSTORMS SOME WITH HEAVY
RAINFALL FOR MOST OF NORTH AND CENTRAL NEW MEXICO TONIGHT INTO
WEDNESDAY.

THE WET TREND WILL CONTINUE AS THE MID TO UPPER LVL FLOW REMAINS
PARKED OVER NM. THE UPPER HIGH OVER THE SOUTHEAST ONLY MOVES
SLIGHTLY KEEPING THE MOISTURE OVERHEAD. MULTIPLE SMALL DISTURBANCES
WILL MOVE OVER THE STATE AND TRIGGER SHOWERS AND THUNDERSTORMS. ONE
OVER THE BOOTHEEL THIS AFTERNOON IS POISED TO TRACK OVER THE
SOUTHWESTERN AND CENTRAL PART OF OUR CWA THE EVENING. THIS SHOULD
ENHANCE ACTIVITY. WITH RECENT RAINS IN MC KINLEY AND SANTA FE
COUNTIES AND THE TRACK OF THE UPPER DISTURBANCE WILL INCLUDE THESES
COUNTIES IN THE FLASH FLOOD WATCH. ALSO THE MOISTURE WILL REMAIN IN
PLACE OVER ALREADY RAIN SOAKED AREAS...THEREFORE WILL EXTEND WATCH
THRU WEDNESDAY AFTERNOON. HEAVY RAINFALL IS STILL POSSIBLE OVER THE
EAST CENTRAL PLAINS UNDER STRONG THUNDERSTORMS BUT FLOODING PROBLEMS
SHOULD BE MORE LOCALIZED AND THIS AREA SHOULD BE ABLE TO HANDLE MORE
RAINFALL SO WILL USE LOCALIZED SHORT FUSED PRODUCTS TO COVER. AN
UPPER TROF WILL MOVE EAST OVER THE NORTHWEST USA WHICH WILL BRING
SLIGHTLY DRYER AIR INTO THE NORTHWEST PLATEAU OF NM LATE WEDNESDAY
AND THURSDAY AND A DECREASE IN PRECIP POTENTIAL. THE UPPER RIDGE
CONTINUES TO RESIDE OVER THE SOUTHEAST USA THROUGH THE WEEKEND
KEEPING MOST OF NM UNDER THE MOISTURE PLUME WITH THE NORTHWEST
PLATEAU AND FAR WESTERN MTNS ON THE FRINGE OF THE MAIN MOISTURE
AXIS. EXPECT SHOWERS AND THUNDERSTORMS EACH DAY THROUGH NEXT WEEK
WITH MULTIPLE MOISTURE BURSTS ALTHOUGH WITH A FEW EASTERLY WAVES
THAT WRAP AROUND THE WESTERN PART OF THE HIGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  61  87  59  91 /  60  30  10  10
GALLUP..........................  54  82  53  84 /  60  30  10  10
GRANTS..........................  55  80  53  84 /  70  40  20  10
GLENWOOD........................  60  87  59  90 /  60  40  30  30
CHAMA...........................  47  75  46  79 /  70  50  40  20
LOS ALAMOS......................  54  77  53  81 /  80  50  30  20
RED RIVER.......................  42  71  43  71 /  70  60  40  30
TAOS............................  53  78  49  84 /  60  50  40  20
SANTA FE........................  54  79  54  83 /  70  50  40  20
SANTA FE AIRPORT................  56  80  56  86 /  70  50  30  20
ESPANOLA........................  58  85  54  89 /  80  40  30  20
ALBUQUERQUE HEIGHTS.............  63  83  64  87 /  60  50  30  20
ALBUQUERQUE VALLEY..............  62  84  63  88 /  60  50  30  20
ALBUQUERQUE FOOTHILLS...........  60  83  60  87 /  60  50  30  20
ALBUQUERQUE WEST MESA...........  61  83  61  89 /  60  50  30  20
SOCORRO.........................  60  82  60  88 /  70  60  30  20
SANDIA PARK/CEDAR CREST.........  50  73  51  81 /  70  60  40  20
MORIARTY/ESTANCIA...............  53  80  55  86 /  70  60  40  20
CARRIZOZO.......................  59  82  59  83 /  60  70  30  30
RUIDOSO.........................  53  76  55  74 /  70  70  40  40
RATON...........................  56  82  53  85 /  40  30  30  20
LAS VEGAS.......................  53  78  53  81 /  70  50  40  30
ROY.............................  60  82  58  82 /  40  40  30  30
CLAYTON.........................  61  84  62  88 /  40  30  30  20
SANTA ROSA......................  61  83  59  89 /  40  40  30  30
TUCUMCARI.......................  65  88  65  91 /  50  30  30  20
FORT SUMNER.....................  64  87  65  88 /  50  30  30  30
CLOVIS..........................  64  88  65  88 /  50  30  30  20
PORTALES........................  64  87  65  88 /  50  30  30  20
ROSWELL.........................  68  87  69  89 /  60  40  30  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR NMZ002-NMZ003-
NMZ008-NMZ009-NMZ010-NMZ011-NMZ014-NMZ015-NMZ016-NMZ017-
NMZ019- NMZ026.

&&

23
Hazardous weather outlook, Aug 15, 6:01 AM MDT, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON AUG 14 2006

NMZ001>021-026-161200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT MON AUG 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR PORTIONS OF SOUTHERN AND
CENTRAL NEW MEXICO THROUGH THE OVERNIGHT HOURS. EXPECT SLOW MOVING
STORMS TO PRODUCE LOCALLY HEAVY RAINFALL. RAINFALL RATES OF ONE TO
THREE INCHES PER HOUR ARE EXPECTED. LOCALES ALONG THE CONTINENTAL
DIVIDE MAY EXPERIENCE LOCALIZED RAINFALL AMOUNTS UPWARDS OF 2 TO 4
INCHES BY EARLY WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME. HOWEVER...
DEEP MOISTURE COMBINED WITH UPPER LEVEL DISTURBANCES SHOULD ALLOW
SLOW MOVING THUNDERSTORMS TO PRODUCE LOCALLY HEAVY RAINS WEDNESDAY
AFTERNOON AND EVENING ACROSS CENTRAL AND WESTERN NEW MEXICO.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. REPORT RAINFALL AMOUNTS...
RISING WATER LEVELS...OR LOCAL FLOODING THROUGH THE NATIONAL WEATHER
SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637.

DPORTER

In the hours before

Special weather statement, Aug 15, 1:50 PM MDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
150 PM MDT TUE AUG 15 2006

NMZ001>004-008>011-014>017-019-026-152200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-
SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
150 PM MDT TUE AUG 15 2006

...ADDITIONAL HEAVY RAINS POSSIBLE FROM SHOWERS AND THUNDERSTORMS
THIS AFTERNOON...

THE PLUME OF TROPICAL MOISTURE REMAINS ENTRENCHED OVER NEW MEXICO
WITH SHOWERS AND LOCALLY HEAVY RAIN THUNDERSTORMS EXPECTED TO STAY
ACTIVE THROUGHOUT THIS AFTERNOON ACROSS CENTRAL AND WESTERN NEW
MEXICO. AREAS SOUTH OF INTERSTATE 40 FROM GALLUP TO ALBUQUERQUE
THEN SOUTHEAST FROM ALBUQUERQUE TO LINCOLN COUNTY AND ROSWELL WILL
REMAIN UNDER A FLASH FLOOD WATCH THROUGH LATE TONIGHT.

THROUGH 4 PM...WATCH FOR INCREASING HEAVY RAIN SHOWERS FROM SANTA FE
AND ALBUQUERQUE SOUTHWARD TOWARDS THE OPEN RANGELANDS BETWEEN
SOCORRO AND RESERVE. A CLUSTER OF STORMS MAY PRODUCE REPEATING RAINS
ALONG INTERSTATE 25 LATER THIS AFTERNOON BETWEEN ALBUQUERQUE AND
SOCORRO AND ALSO ALONG INTERSTATE 40 BETWEEN GRANTS AND ALBUQUERQUE.

BRIEF HEAVY RAINS WILL REACH NORTH OF GALLUP TOWARDS FARMINGTON AND
OTHER LOCALLY HEAVY SHOWERS WILL STAY ACTIVE NORTHEAST OF
ALBUQUERQUE TOWARD SANTA FE AND LAS VEGAS.

03

Nearby

Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.